MS-Related Steroid Use and Bone Loss…and some exciting news!

If you have been following me for awhile, both here and on social media, you’re aware of the recent injury I’d sustained, and I just know the suspense for an update is killing you. </sarcasm> 

The surgery.

After eight weeks of being under the assumption of ligament/meniscus damage in my leg (and, subsequently, six of those weeks walking on it), I finally got some imaging done. I got an MRI around 8 p.m. on a Wednesday night, and by 9:45 a.m. on Thursday morning, I was being called in for prep to have emergency (and my very first!) surgery first thing Friday morning.

IMG_7153
This is great! Everything is great!
The surgery went well, only about 90 minutes under the knife, and I left the table with a metal plate and eight screws in my leg. I spent two nights in the hospital with the best care team anyone could ask for, and I kept busy by entertaining visitors and broadcasting updates on Facebook Live. 

And now, after the surgery, I have ten weeks (TEN WEEKS!) of non weight-bearing recovery, followed by a few months of physical therapy.

A new diagnosis.

During the procedure, the surgeon found that my bones were more fragile than they should be, and that he should have had to put a little more elbow grease into re-breaking my tibia.

And so, after a ton of blood work, 24 hours of urine collection, and a bone density scan, I was diagnosed with osteoporosis. At 33 years old.

As anyone with a new diagnosis does, I frantically scanned through my brain, analyzing every decision I’ve ever made, hoping to pinpoint that moment when I did something to cause this. After much dissection and conversation with my rheumatologist, we came to the conclusion that, being that I’m a slender, small-boned Caucasian woman, I likely had low bone mass to begin with…and the light and infrequent steroid use (for MS relapses) in the past was juuuuuust enough to flick my bone density over the edge.

An additional hurdle.

During this time, I also got my annual brain MRI out of the way. The report came back and showed multiple new active lesions. Super. So now not only am I having to decide between available osteoporosis meds, but I’m also in the process of switching my MS medication…again (click here to read about the MS treatments I have already tried).

I was given the options of Tysabri, Lemtrada, and Ocrevus, all of which have terrifying potential side effects (Seriously. They’re bad.)…and all of which require steroid infusions prior to each dose…which will not do my bones any favors.

Risk vs. benefit, I guess.

The lesson.

But! I am trying to find the silver lining here, and it is this: 

This, all of this, sucks. Badly. But, had I not tripped over that doggie gate, I wouldn’t have needed surgery. Had I not waited eight weeks before getting surgery, perhaps my surgeon would not have needed to re-break my bone. Had he not needed to re-break my bone, maybe I never would have known that I have low bone density. Had I not known that I have low bone density, maybe I would have gone into Tysabri, Lemtrada, or Ocrevus without knowing that the steroids before each dose would only make things worse.

I guess what I’m trying to say is: Whatever your current situation might be, even when it’s far from ideal, it’s important to be aware and open to the course of events–there just might be a reason behind all of it.

 

EXCITING NEWS!

Okay! Now that all of that is out of the way, I wanted to announce a couple of new opportunities have been presented to me.

Be on the lookout for upcoming content from me on AboveMS (as well as posts on their social media) and in the Spring 2018 issue of Momentum magazine (the largest MS-related publication in the world!)!

I hope you all are well, and I will keep you all posted on which medication I choose!

 

10 thoughts on “MS-Related Steroid Use and Bone Loss…and some exciting news!

  1. Christine Martin

    My daughter was diagnosed a couple of years back, well actually they said “the findings are consistant with MS.”
    Never said that ” you have”!
    She was able to get Tecfedera and says she has not side affects, even if she did she wouldn’t tell me,😞
    I am sure she follows you. Otherwise I don’t know how I ended up with following you!
    So sorry to hear about your bone problem on top off the rest!
    I have a friend that got liver disease from taking meds for Rhumatoid Arthritis !i believe it was a steroid also!

    Liked by 1 person

  2. Oh Cat, I’m so sorry for your surgery….but…like you said…things do have an end result. I remember the steroids after attacks…ugggg
    Congratulations on getting Momentum magazine!!
    My prayers are with you…
    Gert

    Liked by 1 person

  3. Took Tysabri for nearly a year until we found new lesions and figured it wasn’t working. Came to enjoy the nearly three hours of having absolutely nothing to do once a month. The work up prior to starting was daunting, but my side effects were minor. I hope you find a med that works for you whether it be once a day or once a month!

    Liked by 1 person

  4. Christine

    I developed Type 2 diabetes after a round of IV steroids for a flare in 2012. After the official diagnosis of diabetes, my neurologist asked, “Oh, too bad–did I do that to you?” and explained the now-known connection between diabetes and steroids. So now I have another super fun condition and medication to manage. At least it was discovered through a routine blood test, before I developsed any physical symptoms like retinopathy.

    Liked by 1 person

  5. Rosalie Evenson

    It is wonderful to hear your positive attitude with the added challenges .
    You are a strong woman with a great support system. And of course all those words don’t offer much when you are in pain. I just think you are an encouraging voice to many. You are also an excellent writer and I’m very proud of all you do. You are in my heart & prayers always.

    Liked by 1 person

  6. Stacie

    Hey cat!
    Curious what MS medication you decided to go with? I am on gilenya for past 4 months and luckily no side effects. Just had a follow up MRI and still active lesions, undergoing my first IV steroid treatment now because of that. Interesting read on your blog! I will not agree to IV steroids again unless I have a strong relapse.

    Liked by 1 person

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s